Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 52, NWS Denver/Boulder, CO

June 12, 2006Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 12, 2006, 3:55 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2006, 3:55 PM MDT (21:55 UTC)
Expired
Jun 12, 2006, 4:45 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 16 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:22 PM MDTHAIL 0.757 S Denver Intl Airport, COSTORM CHASER ON I-70 1 MILE EAST OF E470
Jun 12, 4:22 PM MDTHAIL 0.759 S Denver Intl Airport, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-525 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 122155
SVRBOU
COC001-005-122245-
/O.NEW.KBOU.SV.W.0052.060612T2155Z-060612T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
355 PM MDT MON JUN 12 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  SOUTH CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO

* UNTIL 445 PM MDT

* AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER SOUTH CENTRAL AURORA...OR ABOUT 11 MILES
  SOUTHEAST OF DENVER...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUCKLEY
  AFB...WATKINS...MANILA VILLAGE...ARAPAHOE PARK...NORTHEASTERN
  CENTENNIAL AND AURORA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3976 10482 3958 10487 3958 10448 3980 10448

$$

DANKERS
2 follow-up statements
000 
WWUS55 KBOU 122231
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
430 PM MDT MON JUN 12 2006

COC001-005-122245-
/O.CON.KBOU.SV.W.0052.000000T0000Z-060612T2245Z/
ARAPAHOE CO-ADAMS CO-
430 PM MDT MON JUN 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SOUTH CENTRAL ADAMS AND WESTERN ARAPAHOE COUNTIES...

AT 430 PM MDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED 3
MILES WEST OF WATKINS...OR ABOUT 16 MILES EAST OF DENVER...MOVING
NORTHEAST AT 15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BUCKLEY AFB...WATKINS...MANILA VILLAGE...ARAPAHOE PARK...NORTHEASTERN
CENTENNIAL AND AURORA.

AT 422 PM MDT...A SPOTTER REPORTED PENNY SIZED HAIL FALLING ON 
INTERSTATE 70...1 MILE EAST OF E-470.

LAT...LON 3976 10482 3958 10487 3958 10448 3980 10448

$$

DANKERS
000 
WWUS55 KBOU 122245
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
442 PM MDT MON JUN 12 2006

COC001-005-122252-
/O.EXP.KBOU.SV.W.0052.000000T0000Z-060612T2245Z/
ARAPAHOE CO-ADAMS CO-
442 PM MDT MON JUN 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ADAMS AND
WESTERN ARAPAHOE COUNTIES EXPIRED AT 445 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

THIS THUNDERSTORM WILL CONTINUE PRODUCING LOCALLY HEAVY RAIN OVER 
CENTRAL ADAMS COUNTY THROUGH ABOUT 5 PM.  WIND GUSTS UP TO 45 MPH 
WILL ALSO BE POSSIBLE AS THIS THUNDERSTORM DISSIPATES.  

A NEW THUNDERSTORM HAS DEVELOPED TO THE NORTH OF DENVER 
INTERNATIONAL AIRPORT...WHICH WILL BE MOVING INTO SOUTHERN WELD 
COUNTY.  A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR THIS STORM 
UNTIL 530 PM MDT. 

LAT...LON 3976 10482 3958 10487 3958 10448 3980 10448

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:39 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 12, 2:39 PM MDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
239 PM MDT MON JUN 12 2006

.SHORT TERM DISCUSSION...CURRENT ANALYSIS SHOWS A NICE TONGUE OF
ABUNDANT LOW LEVEL MOISTURE STRETCHING ACROSS THE PLAINS...GENERALLY
EAST OF A LINE FROM GREELEY TO DIA TO MONUMENT HILL.  THIS HAS
RESULTED IN CAPES IN EXCESS OF 2000 J/KG IN THOSE AREAS.
HOWEVER...THERE WAS ALSO PRETTY SIGNIFICANT CONVECTIVE INHIBITION OF
20-50 J/KG.  THIS CIN WAS DECREASING RATHER QUICKLY THOUGH UNDER
STRONG AFTERNOON SUNSHINE AND SURFACE HEATING...AND HAS ALREADY
ERODED ALONG THE FRONT RANGE.  WITH CONTINUED HEATING...STORMS
SHOULD BE ABLE TO POP THROUGH THE CAP AND A FEW OF THESE ARE
EXPECTED TO BECOME SEVERE RATHER QUICKLY WITH GIVEN CAPE VALUES.
WILL CONTINUE TO THE IDEA OF HIGHEST THREAT OF SEVERE WEATHER JUST
EAST OF THE I-25 CORRIDOR.  EASTWARD EXTENSION MAY HAVE TO BE PUSHED
FARTHER EAST THROUGH THE STERLING AND AKRON AREAS IF CIN CONTINUES
TO ERODE QUICKLY.

EVENING CONVECTION SHOULD WIND DOWN BY MIDNIGHT AS AIRMASS COOLS AND
STABILIZES.  LOW LEVEL MOISTURE WILL REMAIN OVER THE PLAINS THROUGH
TUESDAY MORNING WITH POTENTIAL FOR STRATUS/PATCHY FOG.  MOISTURE
THEN DECREASES SIGNIFICANTLY IN ALL LEVELS BY TUESDAY AFTERNOON AND
FURTHER WARMING ALOFT SHOULD PREVENT ANY STORM DEVELOPMENT.  EXPECT
HIGH TEMPERATURES AT LEAST IN THE MID 90S ALONG THE FRONT RANGE WITH
CONTINUED WARMING ALOFT.

.LONG TERM DISCUSSION...AN UPPER LEVEL RIDGE WILL REMAIN BE OVER THE
AREA ON WED AND THEN FLATTEN ON THU AS AN UPPER LEVEL TROUGH MOVES
ACROSS THE NRN ROCKIES.  AS A RESULT SW FLOW ALOFT WILL GRADUALLY
INCREASE ON WED AND BECOME MORE WSW ON THU WITH DOWNSLOPE LOW LEVEL
FLOW EAST OF THE MTNS.  WITH HOT TEMPS...LOWERING RELATIVE
HUMIDITIES AND INCREASING LOW LEVEL WINDS FIRE DANGER MAY REACH
EXTREME LEVELS WED AFTN AND AGAIN ON THU ESPECIALLY IN AND NEAR THE
FOOTHILLS.  MEANWHILE SOME MID LEVEL MOISTURE IS FCST OVER THE AREA
BOTH WED AND THU WITH SOME MID LEVEL COOLING MAINLY ON THU.  THUS
WITH STEEPENING LAPSES COULD SEE SOME ISOLD HI BASED CONVECTION ON
WED AFTN WITH MORE COVERAGE THU AFTN WHICH COULD MAKE FIRE DANGER
SITUATION EVEN WORSE.  HIGH TEMPS BOTH WED AND THU OVER NERN CO WILL
RISE WELL INTO THE 90S TO AROUND 100 DEGREES BASED ON 700 MB TEMPS
AND LOW LEVEL DOWNSLOPE FLOW.

ON FRI FLOW ALOFT WILL BECOME MORE WNW AS A WEAK COLD FRONT MOVES
INTO NERN CO.  THIS FRONT SHOULD BRING SOME COOLER TEMPS TO NERN CO
WITH READINGS 5 TO 10 DEGREES COOLER.  LATEST GFS AND PRIOR DGEX
DOES NOT SHOW MUCH LEVEL MOISTURE WITH THIS FRONT HOWEVER THIS COULD
BE SOMEWHAT UNDERDONE SO WILL LEAVE IN LOW POPS JUST IN CASE LOW
LEVEL MOISTURE IS A BIT HIGHER.  GUSTY WNW WINDS WILL STILL BE
POSSIBLE ON FRI OVER THE HIGHER TERRAIN SO FIRE DANGER THREAT MAY
CONTINUE IN THE FOOTHILLS.

OVER THE WEEKEND A FLAT UPPER LEVEL RIDGE WILL BE OVER THE AREA WITH
MAINLY DRY WLY FLOW ALOFT.  TEMPS WILL RISE ON SAT OVER NERN CO WITH
READINGS BACK INTO THE 90S.  FOR SUN LAST NIGHTS GFS HAD ANOTHER
WEAK FRONT MOVING INTO NERN CO ON SUN HOWEVER THE LATEST RUN NOW
KEEPS FRONT FURTHER NORTH.  NOT SURE WHICH SOLUTION IS CORRECT AT
THIS PINT.  IF FRONT DOES NOT MOVE INTO NERN CO TEMPS ON SUN WILL
REMAIN VERY HOT AS GFS SHOWS 700 MB TEMPS AROUND 20 DEGREES C.
MEANWHILE DESPITE GFS SHOWING SOME MID LEVEL MOISTURE MOVING ACROSS
AREA WARM MID LEVEL TEMPS ON SAT AND SUN SHOULD KEEP ANY TSTM
ACTIVITY RATHER ISOLATED.

ON MON ONCE AGAIN SOME DISAGREEMENT BETWEEN CURRENT GFS AND PRIOR
RUN WHICH HAD SHOWED ANOTHER FRONT MOVING INTO NERN CO.  LATEST GFS
NOW KEEPS THIS FRONT NORTH OF AREA ON MON WHICH WOULD LEAD TO MORE
HOT AND DRY WEATHER.  HOWEVER IF PREVIOUS RUN IS CORRECT THEN EXPECT
COOLER TEMPS AND POSSIBLY A BETTER CHANCE OF TSTMS OVER NERN CO
EARLY NEXT WEEK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH 12PM MDT
WEDNESDAY UNTIL 9PM MDT WEDNESDAY EVENING FOR FIRE WEATHER ZONES
214...215 AND 216.

&&

BARJENBRUCH/RPK
Hazardous weather outlook, Jun 12, 10:54 AM MDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT MON JUN 12 2006

COZ030>051-131200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT MON JUN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG THE FRONT RANGE MOUNTAINS AND
FOOTHILLS EARLY THIS AFTERNOON...AND THEN SPREAD AND DEVELOP
SOUTHEAST ACROSS THE PLAINS LATE THIS AFTERNOON AND EVENING.  LOW
LEVEL MOISTURE AND INSTABILITY IS EXPECTED TO BE GREATEST IN AREAS
EAST OF A LINE FROM KIOWA TO BENNETT AND GREELEY.  HOWEVER...OVER
THE FAR NORTHEAST CORNER OF THE STATE INSTABILITY WILL BE LIMITED BY
SOMEWHAT COOLER TEMPERATURES WHICH WILL PREVENT THUNDERSTORM
INITIATION.  THEREFORE...THE HIGHEST THREAT FOR ANY SEVERE STORMS
THIS AFTERNOON AND EVENING APPEARS TO BE SETTING UP FROM JUST EAST
OF I-25 EASTWARD TO THE FORT MORGAN AND LIMON AREAS...OR ROUGHLY
HIGHWAY 71.

WIND SHEAR IN THE ATMOSPHERE HAS WEAKENED SINCE YESTERDAY.
HOWEVER...SLIGHTLY HIGHER INSTABILITY IS STILL EXPECTED TO RESULT IN
A FEW SEVERE STORMS WITH HAIL UP TO 1 INCH IN DIAMETER...LOCALLY
HEAVY RAINFALL...AND WIND GUSTS UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND MAINLY DRY WEATHER WILL BE OVER THE AREA THROUGH FRIDAY WITH
ONLY ISOLATED HIGH BASED THUNDERSTORMS.  FIRE DANGER WILL BE ON THE
INCREASE AS WELL FROM WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM.

BARJENBRUCH/RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:00 PM MDTSevere Thunderstorm WarningBOUAdams, Weld45 min
Jun 11, 7:00 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan60 min
Jun 11, 7:24 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert66 min
Jun 11, 8:03 PM MDTSevere Thunderstorm WarningBOUAdams, Washington42 min
Jun 11, 8:23 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln67 min
Jun 12, 2:40 PM MDTFire Weather WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 16 more38 hr
Jun 12, 4:40 PM MDTSevere Thunderstorm WarningBOUAdams, Weld50 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.